T3 only and heart rate question

I have been on T3 only for 3 years and on a stable dose of 55mcg split into 3 doses. I have noticed at times that I get a fast pulse in my neck as the T3 reaches its peak - usually I only get this when I am ill.  This week I have had very painful trapped nerve in my arm and was taking paracetamol and got it then.

Tonight (not taking the paracetamol today but had used a TENS machine instead) I had a very odd feeling in my chest straight after my meal and my pulse was very high at 91 so I lay down flat. I am guessing that this is to do with stress and adrenalin as the pain this week has weakened me. f I take my BP it's fine - maybe high for me, but my natural BP is low, but the pulse can be higher at these times.

Would it help to lower my dose of T3 a bit at such times of illness or stress - would that help to reduce the effect of the high heart rate?

18 Replies

  • I wonder if the feeling in your stomach is due to low acid? 


  • Did you post this under the wrong one Shaws as I didn't mention my stomach? (odd feeling was in my chest - ie higher up - bit scary at the time but thankfully calmed down very quickly when I lay flat). I don't think I have low acid now - took HCL capsules for several years and stopped them in the end and gut OK now as long as I keep to restricted diet.

  • Yes my remark was too you - I think it was because you mentioned that 'after a meal' I thought stomach rather than chest. I'm glad your stomach is fine.

    If your pulse drops down to your normal dose I don't think I'd reduce T3. If it was continuous at 90+ I would.

    (I am not medically qualified of course)

  • Hi Agapanthus,  I don't know if anyone can really advise.  I never had symptoms like that on T3.  What is the odd feeling like?  Is it your lungs or your heart?  Which arm has pain?  Do you have dizziness or a cold sweat?  I've had symptoms like that when I was under dosed on NDT.  I may have had sleep apnea at that time as well.

    It's very hard to know without further tests.

  • Hi, I just a suggestion but I have read that this can be due to adrenal fatigue. I did read about someone doing something called mudpacking where they put a medical mudpack on their feet and hands. I know it sounds unusual but apparently worked as they were constantly tired after eating. If I can find where I read it I'll post the link to you. Otherwise could it be an allergy?

  • No prob if puls rate high.  My puls rate 90. Dr say its stress. I start moring walk the is back 82

  • Hi agapanthus, just wondering when you say fast pulse is it regular in beat? My endo said to watch out for arterial  fibulation with totally suppressed tsh which is an irregular beat. How are you doing these days with the m.e?

  • Thank you for your various comments there - some interesting thoughts....

    Sulamaye - yes I am aware of Atrial Fibrillation because a friend who comes on here has had some episodes and she was concerned that it was caused by the T3. Certainly I did not have these episodes of the strong pulse in the neck before T3 but I only get them when it peaks. I have low BP otherwise and low platelets so thinning the blood doesn't seem to make sense to me in that context which is what they do.

    Yes, I still have the ME issues, but I only get this problem really when I am ill and of course the trapped nerve has put my whole body under terrible strain. I don't feel anything in the heart normally at these times just the pulse in the neck and it beats normally, but fast while the T3 peaks at 2 hrs in (not usually more than 90 and certainly not up to 100). Yesterday was worse and I had been standing a lot cooking the meal. Once I lay flat my BP dropped very low, and the HR dropped quickly to 83. I had a slight tightness in the chest which scared me most but it could have been the trapped nerve in the arm giving that impression.

    Pastille - yes I do think the adrenals are struggling at these times which puts the whole body system under stress. Mudpacking sounds interesting!

    Heloise - it was the left arm and shoulder which I had checked out by a physio earlier in the week and had the diagnosis of trapped nerve (continuous agonising pain all week but now easing).

    Shaws - thank you - no I would be very worried by a continuous pulse of 90. Not ever had that.

    Kavita - yes it did feel like a kind of stress response.

  • I too am T3 only and I think reducing is a good idea at this time.  I also reduce when it's very hot as then I find less is needed. If I don't I get Atrial Fibrillation.  This isn't what you get but the increase in pulse feels similar I think. 

    Hope you feel better soon. 

  • Just adding to my replies above....I have googled a bit and it seems that there is a condition called Post Prandial Tachycardia which is basically the heart rate going up after meals, while the BP lowers (blood is diverted to your gut thus BP lowers).

    Maybe because I have been under stress and I have Low BP anyway, my whole system struggles at such times and when I am ill, so eating then shoots the heart rate up and it feels worse than normal. Just eaten breakfast and the HR shot up again though not so high this time (85ish) with very low BP.

  • Thanks Scorp1o only just seen your reply. I think I will try lowering the T3 for now and see what happens..... sounds worth a try anyway.

  • Hi,

    Apple cider vinegar, the natural stuff with a probiotic is good for low stomach acid, & is supposed to improve nutrient absorption. 

    Could your paracetamol, other meds, or food affect your T3 absorption, if taken too close together? Perhaps try leaving a few hours between taking T3 before or after anything else. I try to leave 3-4 hours as I notice the difference. Since I started taking NDT my erratic occasional attacks of spontaneous & severe "fright" have stopped. I've read somewhere on here or one of the thyroid websites, that low thyroid hormones can cause the adrenals to over react, which seems like a valid reason, since this stopped when NDT was started. Sorry I can't provide a link from my phone. It'll be on here somewhere. 


  • Thanks Leverette. I have been making Kefir long term since Dr Myhill reckons it's as good as commercial probiotics. I do have a little ACV at lunchtime. Maybe could increase a bit more...

    Yes, I began to think that the paracetamol taken close with the T3 was a bad idea, so separated them. However have not had to take it or anything else now since Fri night.

    I also agree that low thyroid can cause these reactions (heart rate rise) and have had them when the T3 is due, but on these recent occasions I have only taken my T3 dose 2 hrs before when it peaks so less likely due to that.

  • If you had a completely healthy body, and then had an accident that caused pain, some of the things that might happen as a result (as I understand things - I could be completely wrong) :

    Injury and pain cause physiological and psychological stress. The body will produce more cortisol as a result. When cortisol levels rise the output of TSH is reduced, thus reducing the output of T4 and T3. Conversion of T4 to reverse T3 will increase. The patient slows down and gives the body time to heal. As healing goes on, stress reduces, cortisol production reduces, TSH rises slightly, thyroid hormone output goes up a bit, and eventually normal service is resumed.

    Someone who is taking thyroid hormones won't have the full benefit of this automatic adjustment system. If they continue to take thyroid hormones at their usual dose then they will, nevertheless, end up with higher levels of cortisol thanks to the stress caused by the pain. So higher levels of cortisol added to their usual levels of thyroid hormones could have an impact on their heart rate.

  • Thank you Humanbean. That is very interesting and it does feel like my hormones are wobbling all over the place even though I am now improving pain wise - wobbly legs today.

    Presumably too, as I am on T3 only the impact of that hormone is so immediate that the body has no time to assimilate at all - at least with T4 there are a few days grace. So that sounds to be a good reason to adjust downwards for a few days to allow the cortisol to lower itself without impacting too much on me.

  • I think any adjustment downwards would only need to be tiny and temporary. I had flu a few months ago when I was on T3 only, and I forgot some of my doses while I was ill. It didn't seem to do me any harm in the short or long term.

    I have read that there are some people who take more thyroid hormones when they are ill, in the hope of keeping themselves going through the illness. I suspect that would be dangerous. The body slows down for good reasons when we are ill.

  • Sorry have just replied HB but I should have pressed the Reply button under your name so you saw it.

  • Thanks Humanbean. I have also thought it might work by taking similar T3 doses but more spread out - so rather than taking 3 over the day, maybe break it down into 5 doses so the body doesn't react so badly with high peaks. Mind you, if I had flu, as you say, I would probably just forget some of them.

You may also like...